Search in the Abstract Database

Search Abstracts 2016

* = Presenting author

P421 Skin side effects of biologic therapy and systemic drugs in patients with inflammatory bowel diseases

K. Juzlova1, K. Koblova1, J. Herzogova1, M. Bortlik*2, D. Duricova2, M. Lukas2

12nd Faculty of Medicine, Charles University, Department of Dermatovenereology, Prague, Czech Republic, 2Charles University, IBD Clinical and Research Centre, ISCARE, Prague, Czech Republic

Background

Crohn’s disease and ulcerative colitis count amongst inflammatory bowel diseases (IBD). Currently, biologic therapy is the most modern and most effective anti-inflammatory strategy in IBD treatment. The skin manifestations are the most common side effects. According to some authors, the prevalence achieves about 20% of patients undergoing biologic treatment. The biologic therapy becomes an increasingly frequent therapeutic option in patients with IBD, and, hence, skin complications occur more frequently. The aim was to compare the incidence of skin reactions in patients with IBD treated with biologic therapy with the incidence in IBD patients under other systemic treatment.

Methods

The study was performed between 2009 and 2015, and 221 subjects were enrolled. All patients involved in the project suffered from Crohn’s disease or ulcerative colitis and exhibited a skin reaction during the treatment. In total, 167 subjects treated with biological agents with a skin reaction were enrolled as cases, and 54 patients treated with other systemic drugs such as azathioprine, methotrexate, mesalazine, sulfasalazine, and corticosteroids were included in the control group.

Results

Atopic dermatitis was interestingly the most frequent dermatosis that we diagnosed in both groups. In the case of occurrence of psoriasis, palmoplantar pustulosis, and bacterial skin infections, we noticed some differences between the group of patients treated by biologic agents and the group with other systemic drugs. These differences did not reach the level of statistical significance.

Conclusion

In some skin reactions, discontinuation of biologic therapy is necessary, but in other cases, the therapy may continue, but the cooperation with a dermatologist is needed. We would like to raise the awareness of gastroenterologists and dermatologists and help them with the management of skin diseases.

Acknowledgement: The study was supported by IBD-COMFORT foundation.